Subject: Desperate for helpful medical advice and
support from those with similar problems!
Re: Chronic and Delayed Pressure Urticaria (Hives),
from complications of Common Variable Immune
Deficiency (CVID) / Hypogammaglobulinemia
Date: October 2, 1996
From: Raymond L. Haddigan
ray.haddigan at channel1.com
I am posting this urgent request for help to various newsgroups
and emailing it to those found to have expressed some interest in
Common Variable Immune Deficiency (CVID) / Hypogammaglobulinemia.
The message is being posted on behalf of a young woman, a close
relative, who is in _desperate_ need of medical advice, support,
information or encouragement from those having knowledge of the
problem or from those having the disease and similar experiences.
She is being treated by a competent specialist but her condition
is not improving. The constant episodes of hives which cause her
eyes to swell shut along with other side-effects, as well as
the adverse psychological impact of having this disease, is having
a serious impact on the quality of her everyday life, her relation-
ships, employment, and state of mind. Her deepening depression,
her frustration with an inability to learn more of what can be
expected from the symptoms of this disease, especially the course
of constant hives and itching, are causing her family some alarm.
It would be greatly appreciated if those who read this message and
can offer some medical advice, support, or encouragement, could
take a moment or two of their time to reply. It may make all the
difference in the world.
Following is what the young woman has written to be included in this
`On May 8, 1996, I st~arted getting hives and swelling all over my
body. My eyes would swell as well as my lips. Now 6 months later,
I continue to have them every day ~despite ant~ihistamines, etc. I
am having a very difficult time handling the stress - my life has
been `put on hold'. I am, for the most part, because of the hives
unable to put much pressure since I then swell. I can no longer
exercise. The antihistamines do cause~ some weight gain which I
also find ~a problem. Some days I find it very difficult to get up
to go to my job. Sometimes I am extremely itchy. My job is
suffering, my family and social relationships are suffering.
I have been diagnosed with Common Variable Immune Deficiency (CVID).
Whether a possible auto immune disorder associated with this disease
triggers the hives or whether, as first thought, a very bad virus,
which I had back in May/June (ended up in the hospital and on Pred-
nesone) triggers the hives, no one knows for sure. No one can guaran-
tee that they will go away in ? months, ? ~years, or ever or if they
will stay away. In the hospital I was put on high dosage of steroids
which controlled them, but one c~annot stay on steroids for any length
of time. Currently, I am on 4 different antihistamines. The last two
months I also have been having acupuncture once or twice a week plus
taking 24 herbal medicine pills (8 pills three times a day). The
intensity and itching of the hives increase with menstruation (hormones ?).
Another name for my disease is Hypogammaglobulinemia. My last blood
work showed my levels were lower than a month ago , so this blood
work will be repeated in another month. Since this disease leaves
me open to infections, etc., I have been advised to leave my job in
which I deal with animals.
I feel as if there is no hope. I am, in the near future, probably
going to have to leave current ~~type of employment, my relationship
is shaky, and finding it very hard in deal with a great deal of stress.
~I have what is called `Chronic Urticaria' (hives) and `Delayed Pres-
sure Uticaria' which I understand are both hard to treat and some-
times the cause is never found.'
Again, if you can offer some helpful advice or insight into the
problems facing this young woman, we would be sincerely grateful.